Loading....
Coupon Accepted Successfully!

Pharmacology

Open Flashcards

Analgesics

Question
25 out of 33
 

A patient takes an acute, massive overdose of aspirin that, without proper intervention, will be fatal. Which of the following would you expect in the advanced (late) stages of aspirin poisoning? (LQ)



A Hypothermia

B Metabolic alkalosis

C Ventilatory stimulation

D Respiratory plus metabolic acidosis

Ans. D Respiratory plus metabolic acidosis

a. Late, severe aspirin poisoning is characterized by a combination of respiratory and metabolic acidosis. In early stages of aspirin poisoning (or even with high “therapeutic” doses of the drug), ventilatoty stimulation occurs.

b. That induces a respiratory alkalosis (net CO2 loss, relative HCO3 retention).

c. The kidneys compensate for this by increasing HCO3 excretion to help normalize blood pH. As serum levels of aspirin rise, how ever, blood pH falls precipitously.

d. Part of that is due to the accumulation of acidic salicylic acid in the blood, and part is due to inhibited oxidative phosphorylation that shifts metabolism from oxidative to glycolytic (with lactic acid being the key end product).

e. No longer synthesizing ATP effectively the mitochondria generate metabolic heat, which contributes to fever (not hypothermia).

f. Ventilatory failure ensues, adding respiratory acidosis (from CO2 retention) to the metabolic acidosis. Cardiovascular collapse and seizures eventually cause death.

g. Note that hepatotoxicity is not a component of this: that is the main cause of morbidity and mortality with acetaminophen poisoning.

Analgesics Flashcard List

33 flashcards
1)
2)
3)
4)
5)
6)
7)
8)
9)
10)
11)
12)
13)
14)
15)
16)
17)
18)
19)
20)
21)
22)
23)
24)
25)
26)
27)
28)
29)
30)
31)
32)
33)